North Carolina, 2006

Damaging Wind in North Carolina, August 7, 2006

August 7, 2006 · NWS RNK · 1 event in 1 county or zone

1 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$1,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before the first event at Aug 7, 2:16 PM EST, 17 minutes earlier.

Area forecast discussion, Aug 7, 2:16 PM EST, 17 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
316 PM EDT MON AUG 7 2006

.SHORT TERM /TONIGHT THROUGH TUESDAY/...

MORNING CONVECTION HAS STABILIZED MUCH OF THE FCST AREA AND MOST
STORMS ARE FORMING TO THE WEST AND SOUTH OF OUR REGION THIS
AFTERNOON. THIS ACTIVITY WAS MOVING SE SO BEST CHCS OF STORMS THIS
EVENING WILL BE IN THE WEST. DEEP NW ALOFT AND RELATIVELY STABLE AIR
WILL INHIBIT CONVECTION FROM ABOUT ROA EAST THIS EVENING.

WESTERN SLOPES COULD REMAIN ACTIVE OVERNIGHT AS MORE ENERGY ASSOC
WITH FRONTAL BNDRY DROPS SE OUT OF THE OHIO VALLEY. LIKE TODAY
CONTINUING DEEP NW FLOW ALOFT WILL KEEP THE BEST ACTION IN THE WEST.
SAME PATTERN CONTINUES TMRW AS FRONTAL BNDRY APPROACHES. DAYTIME
HEATING WILL FIRE UP CONVECTION ALONG LEE TROF IN THE EAST. JUST A
MATTER OF WHERE IT SETS UP. MORE THAN LIKELY IT WILL BE JUST EAST OF
THE FCST AREA.

RAIN AND CLOUDS KEPT SOME AREAS IN THE 70S AND LOWER 80S THROUGH
EARLY THIS AFTERNOON. AREAS LIKE SOUTHSIDE VA HAD MORE SUN WHICH
ALLOWED TEMPERATURES TO WARM INTO THE LOWER 90S. COULD SEE THE SAME
TEMPERATURE PATTERN ON TUESDAY.

&&

.LONG TERM /TUESDAY NIGHT THROUGH MONDAY/...

FRONTAL BOUNDARY TO SLOWLY PUSH THROUGH THE AREA TUESDAY NIGHT WHILE
HIGH PRESSURE TAKES RESIDENCE IN NE USA. AT LEAST THAT WAS WHAT THE
06Z MODELS WERE SHOWING. 12Z NAM-WRF AND GFS NOT PUSHING BOUNDARY AS
FAR SOUTH AS PREVIOUS RUNS. MODELS PREDICTING 850 BOUNDARY TO BECOME
STATIONARY NEAR THE VA/TN-VA/NC BORDER WITH A WAVE RIDING ALONG IT
ON WEDNESDAY. BULK OF PRECIP TO FALL IN SW VA (MTN EMPIRE) AND NW NC
HIGHLANDS. WITH DRY AIR FILTERING INTO THE REGION TUESDAY NIGHT AND
WEDNESDAY...I AM THINKING MODELS ARE TO BULLISH WITH AMOUNTS AND
SHOULD WILL REMAIN SPOTTY AND LIGHT IF IT DOES RAIN. WENT AHEAD AND
ADDED 20/30 POPS IN SW CWA.

FROM THURSDAY THROUGH MONDAY...WENT WITH HPC GUIDANCE WHO FAVORED
THE ECMWF. A COLD FRONT WILL APPROACH THE AREA THURSDAY NIGHT AND
MOVE THROUGH THE REGION FRIDAY NIGHT/SATURDAY. NEAR NORMAL
TEMPERATURES CAN BE EXPECTED UNTIL THE FRONTAL PASSAGE THIS WEEKEND.

&&

.AVIATION...

RAIN IS DIMINISHING OVER THE CENTRAL PART OF THE FCST AREA AND FIRING
UP IN THE FAR SW AND TO THE SOUTH OF THE FA WHERE ATMOSPHERE IS
UNSTABLE. AMONG TAF SITES THINK DAN HAS THE BEST CHC OF TSTMS THIS
AFTN...BUT REALLY THINK IT WILL BE SOUTH OF THERE.

NEXT DECENT CHC OF CONVECTION IS LATE TONIGHT IN THE WEST AS
SIGNIFICANT FRONTAL BNDRY PRESSES SOUTH. UPSLOPE NW FLOW WILL
ENHANCE CHCS OF TSTMS ON THE WESTERN SLOPES...AND LIKE TODAY LIMIT
CONVECTION ELSEWHERE THRU 18Z TMRW.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...NONE.
NC...NONE.
WV...NONE.
&&

JS/RCS/JS
Hazardous weather outlook, Aug 7, 2:46 AM EST, 11 hours 47 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
346 AM EDT MON AUG 7 2006

NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-059-
WVZ042>045-080800-
ASHE-ALLEGHANY-SURRY-STOKES-ROCKINGHAM-CASWELL-WATAUGA-WILKES-
YADKIN-TAZEWELL-SMYTH-BLAND-GILES-WYTHE-PULASKI-MONTGOMERY-
GRAYSON-CARROLL-FLOYD-CRAIG-BATH-ROANOKE-BOTETOURT-ROCKBRIDGE-
PATRICK-FRANKLIN-BEDFORD-AMHERST-HENRY-PITTSYLVANIA-CAMPBELL-
APPOMATTOX-BUCKINGHAM-HALIFAX-CHARLOTTE-MERCER-SUMMERS-MONROE-
GREENBRIER-
346 AM EDT MON AUG 7 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
NORTH CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA...
SOUTH CENTRAL VIRGINIA...SOUTHWEST VIRGINIA...WEST CENTRAL
VIRGINIA AND SOUTHEAST WEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT

SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED INTO TONIGHT.
SOME OF THE STORMS MAY PRODUCE ISOLATED STRONG WINDS AND HAIL.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

WIDELY SCATTERED SHOWERS AND THUNDERSTORMS MAY OCCUR ON TUESDAY
AND AGAIN BY WEEKS END. ISOLATED STRONG TO SEVERE STORMS MAY DEVELOP.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

In the hours before

Special weather statement, Aug 7, 9:44 AM EST, 4 hours 49 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1044 AM EDT MON AUG 7 2006

WVZ042-043-071600-
MERCER-SUMMERS-
INCLUDING THE CITIES OF...BLUEFIELD...HINTON
1044 AM EDT MON AUG 7 2006

...PERIODS OF HEAVY RAIN IN SOUTHEAST WEST VIRGINIA...

HEAVY RAIN WAS PERSISTING OVER PORTIONS OF SOUTHEAST WEST VIRGINIA
THIS MORNING. HEAVY RAIN SHOWERS AND THUNDERSTORMS WERE TRACKING
SOUTHEAST FROM RALEIGH COUNTY INTO WESTERN PORTIONS OF MERCER AND
SUMMERS COUNTIES. RAINFALL RATES OF NEARLY AN INCH AN HOUR WERE
OCCURRING NORTH AND WEST OF PRINCETON. BASED ON RADAR ESTIMATES...SOME
LOCATIONS HAVE RECEIVED AN INCH AND A HALF OF RAINFALL SINCE
8AM...AND ADDITIONAL STORMS WERE FORMING AND MOVING TOWARD THE REGION.

USE CAUTION IF DRIVING THROUGH THIS AREA THIS MORNING. SOME MINOR
FLOODING OF ROADWAYS...WHERE DRAINAGE IS POOR...WILL MAKE TRAVEL
HAZARDOUS THROUGH AT LEAST MIDDAY.

The radar

The Roanoke radar (KFCX), 114 km away, was scanning. The volume nearest the first event began at 19:31 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Wilkes

When
August 7, 2:33 PM EST
Where
Wilkes County, Hays
Measured
55 kt (63 mph) estimated gust
Property damage
$1,000
Reported by
LAW ENFORCEMENT
Coordinates
36.250, -81.117

Tree down on Airport Road.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Carolina in 2006Every state in 2006This day in weather historyWarnings in North Carolina, August 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5529789.